Missouri, 2024

Damaging Winds in Missouri, May 25, 2024

May 25, 2024 · NWS EAX · 26 events in 6 counties and zones

During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Cass and Jackson County. Initially this storm had a wind surge with 60 to 70 mph winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Cass and Jackson County. Initially this storm had a wind surge with 60 to 70 mph winds. Then, as the storm began to decay as it moved northward, downburst wind gusts up to 83 mph were measured, with the strongest winds in Independence. High wind gusts were measured on the western gradient of the precipitation, so these technically could be considered non-thunderstorm wind gusts. This wind event had a significant population without power for several days, primarily in Johnson County, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 5:35 PM CST, 4 hours 14 minutes earlier. Its key messages:

  • Severe storms likely tonight - early tomorrow morning. Damaging winds continue to be the most likely hazard but a tornado or two is possible along with hail and heavy rainfall.
  • Additional storms possible Sunday afternoon. Large hail and damaging winds.
  • Quiet weather expected for Memorial Day through the middle of next week.
Area forecast discussion, May 25, 5:35 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Severe storms likely tonight - early tomorrow morning.
  Damaging winds continue to be the most likely hazard but a
  tornado or two is possible along with hail and heavy rainfall.

- Additional storms possible Sunday afternoon. Large hail and
  damaging winds.

- Quiet weather expected for Memorial Day through the middle of
  next week.

&&

.DISCUSSION...
Issued at 247 PM CDT Sat May 25 2024

Tonight: Latest surface analysis shows deeper, richer moisture
moving northward into southwestern Missouri and southeastern
Kansas as of 19Z. This is evident in the CU field building
northward with dewpoints in the mid 60s to lower 70s. That rich
moisture will continue to build northward into central to
eastern Kansas this afternoon and evening and spread eastward
into west central Missouri with time as well. In the upper-
levels, a robust shortwave trough is moving into eastern
Colorado. As this shortwave tracks eastward this afternoon/
evening, storms should develop in central Kansas as cold
advection aloft helps to erode what looks like a strong cap, in
combination with the strong warm and moist transport in the
lower- levels. This will all occur within a strongly sheared
environment and as storms organize into one or more clusters
and track east into eastern KS and western MO, damaging winds
look to be the most likely hazard. However, 0-3km shear of 30-40
kts, oriented generally west to east along and ahead the area
of storms, will support the potential for a few tornadoes.
Additionally, the deeper, richer moisture advecting into the
area will result in precipitable water values climbing to near
1.5" and potentially exceeding 1.5". This will help lead to very
efficient rainfall with the storms that move through and we
could see a quick 1-2" of rain as a result. Since the area has
been relatively moist recently, flash flood guidance for 1 and 3
hour time frames are close to the forecast rain amounts. Also,
there is potential for a trailing area of heavy rain, oriented
roughly west-to-east behind the main convection. This looks
associated with some westward development of the low- level jet
behind the strongest portion of the LLJ that should be
associated with the stronger, potentially severe line of storms.
Storm motions with this activity would still be easterly but
with the westward extension of the LLJ pumping moisture into the
area, there is some potential for training storms in east
central Kansas to west central Missouri. Given all of this,
have issued a Flood Watch for the southern half to two-thirds of
the forecast area, generally along and south of the Missouri
River.

Sunday: While it is usually difficult to recover the airmass
from overnight to early morning convection, models do just that
and produce robust CAPE during the afternoon. With 2000-3000
J/kg of CAPE possible, and strong enough shear to lead to
organized updrafts, there is potential for strong to severe
storms during the afternoon and evening hours. Large hail and
damaging winds look to be the most likely hazards with these
storms.

Memorial Day and next week: Drier air will move into the area,
noted by the drop in dewpoints into the 50s. Temperatures will
be seasonal with highs in the upper 70s to lower 80s. Overall,
it looks like great weather conditions for the holiday as the
drier air will inhibit any potential for showers and storms.
That trend will continue through the middle of week, as upper-
level riding builds into the middle of the CONUS. The next
chance for precipitation will come late Thursday, but especially
into Friday and the weekend as the ridge moves east and we move
into broad troughing aloft with moisture advection in the
lower- levels.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 630 PM CDT Sat May 25 2024

Waves of convection are expected to build into the region after
26/04Z. Could see gusty winds with lone of thunderstorms, in
some instances in excess of 50 knots. These thunderstorms should
push east of the region after 13Z Sunday morning, with the
potential for additional redevelopment after 18Z. Focus should
largely be across central and eastern Missouri, so did not
include mention in the TAFs at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Sunday through Sunday evening for
     MOZ020-021-028>033-037>040-043>046-053-054.
KS...Flood Watch from 1 AM CDT Sunday through Sunday evening for
     KSZ025-057-060-102>105.

&&

DISCUSSION...CDB
AVIATION...BT
Hazardous weather outlook, May 25, 2:47 AM CST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Sat May 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
347 AM CDT Sat May 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible tonight into Sunday morning
across the entire area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong to severe storms will be potentially ongoing Sunday morning.
Another round of strong to severe storms will be possible Sunday
afternoon, primarily across northeast and central Missouri.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 25, 9:10 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1010 PM CDT Sat May 25 2024

KSZ057-060-MOZ043-260345-
Miami KS-Linn KS-Cass MO-
1010 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT MIAMI...NORTHWESTERN LINN AND
WEST CENTRAL CASS COUNTIES THROUGH 1045 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fontana, or 7 miles northwest of La Cygne, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Drexel, Linn
Valley, Cleveland, Freeman, Parker, Fontana, West Line, Hillsdale,
Chiles, Bucyrus, New Lancaster, Wagstaff, and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 AM CDT for east central
Kansas...and west central Missouri.

&&

LAT...LON 3832 9506 3867 9506 3874 9480 3874 9470
      3860 9446 3848 9460 3848 9461 3846 9461
      3828 9481
TIME...MOT...LOC 0310Z 217DEG 30KT 3841 9487

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mell
Local storm report, May 25, 9:38 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1038 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     Tstm Wnd Dmg     Paola                   38.58N 94.87W
05/25/2024                   Miami              KS   Emergency Mngr

            Trees knocked down.

&&

BT
Local storm report, May 25, 9:40 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1040 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     Tstm Wnd Gst     Louisburg               38.62N 94.68W
05/25/2024  E60 MPH          Miami              KS   NWS Employee

&&

BT
Local storm report, May 25, 9:49 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1049 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Tstm Wnd Gst     1 SSE Spring Hill       38.72N 94.81W
05/25/2024  E60 MPH          Miami              KS   Trained Spotter

            Time estimated via radar.

&&

BT

The radar

The Pleasant Hill radar (KEAX), 20 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
May 25, 9:49 PM CST to 9:50 PM CST
Where
Cass County, 3 mi NNW of Peculiar
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -94.491

Large tree over roadway at 203rd St and Peculiar Dr.

Thunderstorm Wind, Cass

When
May 25, 9:52 PM CST to 9:53 PM CST
Where
Cass County, 1 mi WSW of Raymore
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.794, -94.467

Tree down near Lucy Webb Rd and Silvertop Ln in Raymore.

Thunderstorm Wind, Cass

When
May 25, 9:53 PM CST to 9:54 PM CST
Where
Cass County, 1 mi NW of Raymore
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.810, -94.463

Tree down at Foxwood Dr and Park Dr in Raymore.

Thunderstorm Wind, Cass

When
May 25, 10:00 PM CST to 10:01 PM CST
Where
Cass County, 3.58 mi NE of Raymore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.832, -94.398

Large oak tree limb snapped on the west side of Raintree Lake.

Thunderstorm Wind, Jackson

When
May 25, 10:03 PM CST to 10:04 PM CST
Where
Jackson County, 4 mi SW of Unity Vlg
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.909, -94.453

Large tree branches down.

Thunderstorm Wind, Jackson

When
May 25, 10:05 PM CST to 10:06 PM CST
Where
Jackson County, 1 mi W of Lees Summit
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.920, -94.399

Large tree branches down.

Thunderstorm Wind, Jackson

When
May 25, 10:05 PM CST to 10:06 PM CST
Where
Jackson County, Lees Summit
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.920, -94.380

Large tree uprooted near Douglas and Elm. Another large tree blocking traffic at Douglas and Orchard.

Thunderstorm Wind, Cass

When
May 25, 10:07 PM CST to 10:08 PM CST
Where
Cass County, 2 mi N of Pleasant Hill
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.809, -94.270

Between visual estimation and measured gust from an automated weather station on site, estimated 65 to 70 mph wind gusts at WFO Pleasant Hill.

Thunderstorm Wind, Jackson

When
May 25, 10:09 PM CST to 10:10 PM CST
Where
Jackson County, 4 mi E of Greenwood
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.850, -94.276

Large tree limbs, a large wooden utility pole, and power lines downed across Missouri Route 150 just west of the intersection with Missouri Route 7. Route 150 was closed for over 48 hours before crews were able to clear the road.

Thunderstorm Wind, Jackson

When
May 25, 10:10 PM CST to 10:11 PM CST
Where
Jackson County, 1.6 mi S of Lees Summit Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.957, -94.371

Lee's Summit Airport ASOS measured a peak gust of 74 mph.

Thunderstorm Wind, Jackson

When
May 25, 10:10 PM CST to 10:11 PM CST
Where
Jackson County, 4 mi NNW of Grandview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.934, -94.558

Three inch tree limbs broken; power poles broken near the Grandview Triangle.

Thunderstorm Wind, Jackson

When
May 25, 10:11 PM CST to 10:12 PM CST
Where
Jackson County, Blue Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Power lines downed in Blue Springs. Power is out.

Thunderstorm Wind, Jackson

When
May 25, 10:15 PM CST to 10:16 PM CST
Where
Jackson County, 2 mi SSW of Raytown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.993, -94.494

Trees snapped or uprooted in Raytown.

Thunderstorm Wind, Jackson

When
May 25, 10:15 PM CST to 10:16 PM CST
Where
Jackson County, 1.83 mi NW of Red Bridge
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.941, -94.600

Three large branches, at least 1 foot in diameter, down near 97th and Wornall.

Thunderstorm Wind, Jackson

When
May 25, 10:15 PM CST to 10:16 PM CST
Where
Jackson County, 3 mi NW of Lake Tapawingo
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.061, -94.370

Peak gust of 81 mph measured from personal weather station just north of Independence Center.

Thunderstorm Wind, Jackson

When
May 25, 10:17 PM CST to 10:18 PM CST
Where
Jackson County, 5 mi N of Blue Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.092, -94.280

Large trees snapped on Truman Road north of Grain Valley.

Thunderstorm Wind, Jackson

When
May 25, 10:17 PM CST to 10:18 PM CST
Where
Jackson County, 2.95 mi WNW of Holmes Park
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.970, -94.598

Approximately 25 medium to large-sized tree limbs down near Ward and 85th. Time estimated from radar.

Thunderstorm Wind, Jackson

When
May 25, 10:18 PM CST to 10:19 PM CST
Where
Jackson County, 1 mi WSW of Independence
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
39.075, -94.447

Measured gust of 80 mph with large oak trees downed just southwest of downtown Independence.

Thunderstorm Wind, Jackson

When
May 25, 10:20 PM CST to 10:21 PM CST
Where
Jackson County, 1 mi ESE of Raytown
Measured
61 kt (70 mph) estimated gust
Reported by
Local Official
Coordinates
39.014, -94.463

Several large Tree Branches down reported by the mayor.

Thunderstorm Wind, Jackson

When
May 25, 10:20 PM CST to 10:21 PM CST
Where
Jackson County, 4.04 mi WNW of Dodson
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.002, -94.600

Large tree snapped in half near Ward and 65th.

Thunderstorm Wind, Lafayette

When
May 25, 10:22 PM CST to 10:23 PM CST
Where
Lafayette County, Bates City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.000, -94.070

Report of 3 inch tree limbs broken; power poles broken in Bates City.

Thunderstorm Wind, Henry

When
May 25, 10:48 PM CST to 10:49 PM CST
Where
Henry County, 2 mi N of Tightwad
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.349, -93.550

Public report of several trees down.

Thunderstorm Wind, Pettis

When
May 25, 11:20 PM CST to 11:21 PM CST
Where
Pettis County, 4 mi SSW of Sedalia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.647, -93.258

Dispatch reports several road signs blown down.

Thunderstorm Wind, Pettis

When
May 25, 11:23 PM CST to 11:24 PM CST
Where
Pettis County, Smithton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.680, -93.100

Several tree limbs down.

Thunderstorm Wind, Pettis

When
May 25, 11:25 PM CST to 11:26 PM CST
Where
Pettis County, 1 mi SW of Sedalia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.690, -93.243

Trees down, including tree branch on a powerline.

Thunderstorm Wind, Cooper

When
May 25, 11:43 PM CST to 11:44 PM CST
Where
Cooper County, Bunceton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.780, -92.800

Large tree uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184769, 1187704, 1187706, 1187705, 1187709, 1187710, 1187711, 1187708, 1187712, 1184768, 1187715, 1187717, 1187718, 1187723, 1187724, 1187726, 1187728, 1187729, 1187727, 1187730, 1187732, 1187733, 1187734, 1187735, 1187736, 1187737.